I was diagnosed a few weeks ago with macular puckers in both eyes. I had flown on a business trip, and following the trip had severe blurriness. The ophthalmologist diagnosed macular puckers in both eyes, and I was scheduled to meet with a retinologist. In the three weeks that ensued, my vision improved, and I could once again, read street signs, books, etc. The retinologist told me the improvement couldn't be real; that I had worked my way around the loss of fine vision. He did put me on drops to reduce inflammation.
I just took another short business trip, requiring two flights. I woke up this morning with extreme blurriness again.
Can flying cause inflammation to the eyes, exascerbating the condition??
I am a female, 55 year old in great health with no other health issues. The tests were performed by both doctors and showed the presence of the puckers in each eye.
Macular pucker is a fairly common condition in which a thin layer of tissue forms over the central retina. This layer contracts (pucker) and can distort vision to a variable degree. Occasionally, there can be some retinal swelling under the pucker layer.
When you travel by air, there are two physical effects that come to mind. The first is a decrease in atmospheric pressure and the second is a dry environment. The decrease in pressure in a typical airliner is very minimal with the cabin set at 4000 - 6000 feet above sea level. This is less of an effect than traveling to Denver, Colorado. The other effect is low humidity which could temporarily worsen a dry eye tendency.
This being said, I can't think of a mechanism by which the airline flight could cause even a temporary worsening of your macular pucker condition.
Thank you, Doctor. The last time I flew, a month before, was when the blurriness was so severe I went to the. Ophthalmic and then retinologist seeking answers. Over the course of three weeks it improved to the point where I could once again read, see street signs, basically live my life normally. I flew afpgain this week and once again can't quite read what Im typing, can't make out details on faces, etc. I was told it can't improve. Yet it did. So I'm stumped here. And said that once again I can't see without great effort.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.